...less medical jargon in a 'Quick Glance' format!
Drug-Induced Lupus Erythematosus(DILE or DIL) is a side-effect of long-term use of certain medications. Specific criteria for diagnosing drug-induced lupus have not been formally established. However, some symptoms overlap with those of SLE. These include:
Muscle and joint pain and swelling
Flu-like symptoms of fatigue and fever
Inflammation around the lungs or heart that causes pain or discomfort
Certain laboratory test abnormalities.
Once the suspected medication is stopped, symptoms should decline within days. Usually symptoms disappear within one or two weeks. Drug-induced lupus can be diagnosed with certainty only by resolution of symptoms and their failure to recur after stopping the medication.
People with DIL most often complain of flu-like symptoms, especially muscle and joint pain.
Sometimes the symptoms appear gradually and worsen when the person is treated with the implicated drug for many months.
In other people, the onset of symptoms is rapid.
Features of DIL are essentially the same regardless of the implicated medication.
Symptoms are mild in most people, but can become debilitating if the individual continues to take the offending medication.
By the time a diagnosis is made, most people will have one or more of these symptoms:
....... JOINT PAIN
........INFLAMATION OF THE HEART AND LUNG
What medicines cause Drug-Induced Lupus? Lupus-inducing drugs are typically those used to treat chronic diseases. No obvious common denominator links the drugs that are likely to cause lupus. The list includes medicines used to treat:
Certain anti-inflammatory agents and antibiotics.
At least 38 drugs currently in use can cause DILE. However, most cases have been associated with these three:
The risk for developing lupus-like disease from any of the other 35 drugs is low or very low; with some drugs only one or two cases have been reported.
The most important aspect of treating DIL is to recognize the medication that is likely to be causing the problems. Its use can then be discontinued. This step is often sufficient to improve the symptoms within a few days, which will indicate that symptoms were drug-induced.
Individuals will probably improve more quickly if non-steroidal anti-inflammatory drugs (NSAIDs) are then used.
These medications can also reduce symptoms of other rheumatic diseases and therefore may confuse diagnosis.
Corticosteroids may be appropriate for individuals with severe symptoms of DIL, which would include: